MAUDE Adverse Event Report: SURGICAL INNOVATIONS LIMITED YELLOPORT PLUS; YELLOPORT PLUS 5/10/12MM ARMOURED SWINGTOP

SURGICAL INNOVATIONS LIMITED YELLOPORT PLUS; YELLOPORT PLUS 5/10/12MM ARMOURED SWINGTOP
Model Number YA512STSA
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The distributor has returned 27 complaint samples to surgical innovations.The product in question is a single use sterile device manufactured by a sub-contractor.All 27 samples were inspected by the quality department, the labelling on the primary packaging states non-steril, the labelling on the secondary packaging states sterile (see picture 2).A steri-dot, red in colour, is present on each device which indicates the device has been sterilised.A valid certificate of irradiation is present in the works order to confirm the lot number 703340 was sterilised.The distributor has confirmed that no devices labelled with non-sterile have been used, the distributor has inspected all their stock with lot number 703340 and confirmed that there are no further units affected.The product (ya512stsa) is manufactured and initially labelled by a sub-contractor.2646 units were delivered to surgical innovations under lot number 70480.The manufacture of this product was reviewed and issues were identified with the non-return valve, the batch was re-worked (which included re-labelling) under lot number 703340.The device history record for lot number 703340 was reviewed by the quality department; a qa83 form and a rework protocol are present in the works order which document a rework that was carried out on the above batch.The valve was replaced on 2638 units by the cleanroom department; all units were repackaged and re-labelled by the packaging department.Following completion of the rework, 2628 units were released by the qc department following final inspection and 10 units were retained by the qc department as samples.The packaging department are responsible for the labelling process, the rework protocol attached to the works order includes packaging instructions, however there are no instructions on how to label each pouch.The packaging and labelling of lot number 703340, took place from 24th to the 29th july 2015, 600 units were labelled first followed by 2038 units.A first off label for the pouch (primary packaging) and carton (secondary packaging) are present in the works order with a signature recorded by a member of personnel within the qc department to confirm the label was verified.The label was confirmed to be correct and the word sterile is displayed.There is one first off label attached to the works order which indicates the full quantity of labels (2368) were printed for the batch and labelled from the 24th to the 29th july 2015.During the time the batch in question was manufactured, the printing of labels was controlled via a software, bartender.The software requires manual input of the variable data (product code, sterile or non-sterile, manufacture date, expiry date and quantity) in order to print the required label.During operation of the software, the user is prompted to input the product code and select the type of label required (primary or secondary).Once the type of label is selected, the software prompts the user to select sterile or non-sterile followed by input of the manufacture and expiry date.The final step requires the operator to input the quantity of labels required.The product in question is manufactured by a sub-contractor, there are no complaints recorded on the system against the supplier for labelling errors.The training records for the operators involved during the packaging and labelling of lot number 703340 were reviewed and confirmed as trained.Four operators were involved in the task of labelling for this product and it is not possible to identify who is responsible for the error.Although the operators were trained, the error should have been identified during checks.Some operators who carried out labelling for this product are no longer employed at the organisation.The issue was discussed with those who remain and these individuals are aware of the importance of label checks.However, this factor remains unknown for those who have left the organisation and it is possible that despite their training, they were unaware of the importance of labelling and label checks.(since this capa has been re-opened, checks have been made on training and all current operators have been trained to the current procedures, sp004 manufacturing process, issue 12 (introduced on 24 august 2017) and sop.Mfg.001 packaging and labelling procedure, issue 1 (introduced on 20 july 2017).Based on the information reviewed above (as first off inspection was correct), and considering the nature of the error, the software is unlikely to be a possible root cause.The output of the label via the software requires manual input of the variable data by an operator and a first off label is verified by the qc department.Once the label is printed, the details cannot be changed.The most likely root cause for the use of non-sterile labels is due to re-printing of a number labels due to non-conforming labels/spoils.It is possible that this may have occurred during labelling of the batch where an operator identified non-conforming/spoiled labels and a number of labels were re-printed to replace the non-conforming labels/spoils.As a result, the operator in question selected non-sterile via the bartender software in error and non-sterile labels were printed.The incorrect labels should have been identified by the operator prior to use.A member of personnel within the packaging department was interviewed to determine if staff are aware of the labelling requirements.The member of personnel responded that during the time that batch was manufactured for any labels which were re-printed due to non-conforming labels/spoils, no first off label was approved for use.In this case, the product code, manufacture date and expiry date are reviewed only by the operator who has printed the labels but this check is not recorded.It is possible the operator did not see the error due to time constraints/manufacturing demands as well as the lack of process controls.Therefore, the labelling procedure was not clearly defined and did not include a process to capture and record non-conforming labels/spoiled labels.If a label was re-printed there was no process capture this information and the labels were not approved for use by the qc department.Due to this, full reconciliation of labels was not carried out on the labelling of batches and created an opportunity for an error to occur.Prior to re-opening of this capa, on 29 september 2017, improvements were made to the labelling process which included reconciliation.However, on re-review of the labelling procedure, it has been recognised that the current reconciliation practice is not robust and further improvement is required.The rework protocol recorded in the works order is not clearly defined and does not provide clear instructions on how to label each unit.The rework procedure is vague and there is no approval signature present to confirm the content of the rework protocol was reviewed prior to use.Due to this, the rework process can also be considered as part of the root cause of the labelling error.There is one complaint ((b)(4)) recorded against lot number 703340, the complaint details state, a customer has found one unit labelled incorrectly, the primary packaging (pouch) label states non-sterile.The root cause was identified as operator error; one label required reprinting during the packaging stage and the operator selected the incorrect label.A non-conformance (nc16-090) was raised to address the issue, however a thorough investigation was not carried out, as a result a further complaint has been reported by the customer against the same lot number.The non-conformance does not address a review of the labelling process, training or sufficient containment actions.There are no other complaints or non-conformances recorded against lot number 703340.There are several complaints of a similar nature recorded on the system for labelling errors; a review of the labelling process will be carried out as part of the capa that has been raised.The distributor has confirmed that all stock received of lot number 703340 has been inspected and that no further stock is affected.To identify if there are any further batches affected with the labelling error, the primary packaging label on 3 retained samples for 5 batches manufactured prior to lot number 703340 and 5 batches manufactured after lot number 703340 were inspected, see figure 1 for results.Product codes ya512stsa, ya510stsa and ya010sts are labelled the same base label, to contain the issue, all stock of the above product codes were quarantined and samples were inspected from each batch, see figure 2.No units were found labelled incorrectly of the above product codes.The error in the labelling for lot number 703340 occurred onsite due to a rework that was carried out on the batch.All stock onsite at the time of the inspection were confirmed to be labelled by a sub-contractor and no rework had been carried out on the batches, therefore there is no risk of incorrectly labelled products.Following review of all batches manufactured prior to and after lot number 703340 and all stock onsite, no further batch were found to be labelled incorrectly.There are no units of lot number 703340 remaining on site, 2628 units were sold to distributors.Further investigation led to the review of all distributors who purchased lot number 703340, with the aid of the customer service department a list of the distributors was provided.All distributors sold lot number 703340 have been contacted to confirm receipt of the above lot number and confirm stock levels along with the number of units sold to end users.Following review of the guidance published by the fda (https://www.Fda.Gov/medicaldevices/deviceregulationandguidance/postmarketrequirements/recallscorrectionsandremovals/default.Htm) and review of the complaint, the labelling error was concluded to be very low risk/or no risk to patient and would not lead to any health problem or injury.Lot number 703340 was sterilised and a certificate of irradiation is present in the works order.The primary packaging is labelled as non-sterile, however the secondary packaging is labelled as sterile, there is also a steri-dot indicator which shows the device is sterile.Therefore in such a case, no recall of the product is required.There is confidence that all units manufactured under lot number 703340 are sterile.Evidence to support this can be found in the works order; a valid certificate of irradiation is present to confirm the lot number 703340 was sterilised.A label is applied to each inner box (secondary packaging) during the packaging stage, the label on the complaint samples and retained samples were reviewed and confirmed to be correct, each label states "sterile".A steri-dot is applied to each primary and secondary packaging and changes to red in colour once sterilised.All 27 units returned by the distributors display a red steri-dot which indicates the units have been sterilised.The error in labelling does not impact the quality of the product or pose a risk to patient safety based on the evidence available to support the sterilisation of lot number 703340.A field safety notice will be raised and distributed to all affected end users via the distributors as an advisory.Following investigation of complaint number cc17-014, several possible root causes were identified that have contributed to the error in the labelling of lot number 703340.The following root causes/possible root causes have been identified: 1) the labelling process does not capture any non/conforming labels/ spoils.2) the labelling process does not include full reconciliation of labels.3) personnel are not aware of the importance of identifying and correcting errors on labels.4) the rework procedure is not clearly defined and there is no review of the rework protocol content prior to use.
 
Event or Problem Description
A distributor reported that they recieved some devices labelled (primary packaging) as non-sterile and the secondary packaging was labelled as sterile.The device supplied to the distributor is a sterile device.The issue was discovered during stock inventory.The distributor has confirmed, to the best of their knowledge no product labelled as non-sterile was used in a case.

Brand Name
YELLOPORT PLUS
Common Device Name
YELLOPORT PLUS 5/10/12MM ARMOURED SWINGTOP
Manufacturer (Section D)
SURGICAL INNOVATIONS LIMITED
clayton wood house
6 clayton wood bank
leeds, west yorkshire LS16 6QZ
UK  LS16 6QZ
MDR Report Key7058460
Report Number9680952-2017-00007
Device Sequence Number16168452
Product Code GCJ
UDI-Device Identifier05051986006567
UDI-Public05051986006567
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K070712
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 11/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Model NumberYA512STSA
Device Catalogue NumberYA512STSA
Device Lot Number703340
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2017
Initial Report FDA Received Date11/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1